advertisement
Question
Posted by: Gesiggie | 2010/02/25

OHS and depression

For the first time I UNDERSTAND why I have depression! I had open heart surgery (32 years old) during Mar 2008 and that was when my depression started! I have 2 kiddies, but never had post natal depression or anything! I just got unhappier and uphappier, after my OHS.

So yesterday I watched a program (Blood and guts on BBC) and they mentioned that most patients suffer from DEPRESSION after heart surgery because of the fact that they put you on the heart-lung machine and they flat-line your brain for 3-5 hours! Then some kind of chemical-imbalance causes you to have depression, and this terrible scar afterwards is not helping at all.

OMG! This hits home and I can identify with that.

Where can I read more about this to understand why I am going through this?

Now for my second question: My Psyco-doc gave me a script for 5mg Cipralex (I take it at night, as well as Aterax and Stillnox) and still I battle to sleep without waking up a few times in the morning hours! Can I take 10mg Cipralex? Will it help to calm me enough so that I can sleep again? I have been on these pills for over a month and I don''t feel improvement.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hello again Gesiggie !
Depression following open-heart surgery, is well recognized. It's awfully good for your heart, but not so great for your brain, though over-all well worth having. Now, as for reading about it, while i will be discused in terribly technical language in some medical textbooks, I'm not aware of any good popular books on the subject - maybe if you hunt through Amazon.com ( I always check for books, films, etc., there, as the write-ups and reviews are very helpful, then I buy them from Kalahari or Take2 for better prices ) and see what they have about heart surgery and its aftermath
Now as to the meds. Cipralex is an antidepressant, and may be useful in several ways, but it is not usually in itself sedative, and some people who take it at night find their sleep a bit fiosturbed, and are better suited by taking it in the morning. The dosage you need for depression or other reasons, you need to discuss with your psychdoc, but a higher dose will NOT hlp you to sleep better - changing thwe time at which you take it is more likely to help.
If you have noticed no improvement in the sleeping in a month on Cipralex, that doesn't surprise m as that is not its prime benefit. Discuss with your psychdoc why you are on it, and assess whether according to THOSE reasons, it has shown use in the month, or maybe a different med would suit you better

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010/02/25

Hello again Gesiggie !
Depression following open-heart surgery, is well recognized. It's awfully good for your heart, but not so great for your brain, though over-all well worth having. Now, as for reading about it, while i will be discused in terribly technical language in some medical textbooks, I'm not aware of any good popular books on the subject - maybe if you hunt through Amazon.com ( I always check for books, films, etc., there, as the write-ups and reviews are very helpful, then I buy them from Kalahari or Take2 for better prices ) and see what they have about heart surgery and its aftermath
Now as to the meds. Cipralex is an antidepressant, and may be useful in several ways, but it is not usually in itself sedative, and some people who take it at night find their sleep a bit fiosturbed, and are better suited by taking it in the morning. The dosage you need for depression or other reasons, you need to discuss with your psychdoc, but a higher dose will NOT hlp you to sleep better - changing thwe time at which you take it is more likely to help.
If you have noticed no improvement in the sleeping in a month on Cipralex, that doesn't surprise m as that is not its prime benefit. Discuss with your psychdoc why you are on it, and assess whether according to THOSE reasons, it has shown use in the month, or maybe a different med would suit you better

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement